Hail, McCurtain
- When
- June 17, 7:00 PM CST
- Where
- McCurtain County, 1.14 mi W of Smithville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.470, -94.650
Dime size hail was reported in Smithville, Oklahoma.
A very unstable airmass was present across Southeast Oklahoma during the late afternoon and evening hours of June 17th. Scattered thunderstorms developed along a backdoor cold front which moved into Southeast Oklahoma from the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass was present across Southeast Oklahoma during the late afternoon and evening hours of June 17th. Scattered thunderstorms developed along a backdoor cold front which moved into Southeast Oklahoma from the northeast. These thunderstorms produced strong wind gusts which downed powerlines and produced some sub-severe hail in Smithville, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 6:44 PM CST, 16 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
744 PM CDT FRI JUN 17 2016
.DISCUSSION...
Have updated the forecast to remove the heat advisory for
Southeast Oklahoma, Southwest Arkansas...parts of Northeast
Texas and North Central Louisiana that expired at 7 PM CDT.,
A heat advisory will remain in effect for much of East and
Northeast Texas...and Northwest Louisiana and parts of
North Central Louisiana.
&&
.AVIATION...
For the 18/00Z TAFS...VFR conditions will prevail for much of this
period with mainly convective cirrus debris from storms advancing
across parts of South Arkansas. Expect this convection to gradually
diminish after sunset with the loss of daytime heating. Overnight
into early Saturday morning, some stratus will likely develop over
East Texas so have kept with tempo MVFR cigs at TYR/GGG while LFK
may experience prevailing cigs and fog for a few hours. A backdoor
cold front moving through the region may help initiate showers and
storms during the day on Saturday, but confidence is not all that
high at the moment. Winds will continue to veer SW and eventually
N/NW with fropa as speeds maintain between 5-10 kts for most of
the period. /19/
.PREV DISCUSSION... /issued 252 PM CDT FRI JUN 17 2016/
DISCUSSION...
Temperatures in the lower 90s across the region at this time with
heat index values ranging from around 100 to 106 degrees. Heat
advisory remains in effect for the entire region through 7 PM this
evening. An extension to the heat advisory for portions of deep
east Texas and north Louisiana will continue through Saturday at 7
PM.
A weak surface boundary within a region of very unstable air with
dewpoints in the low to mid 70s across central Arkansas will
contribute to afternoon convection along and mainly north of the
Interstate 30 corridor. There is an isolated threat that some
storms could become severe with large hail and damaging winds the
main threat.
A frontal boundary will move across the region on Saturday. Latest
model runs have been more aggressive in bringing precipitation to
the region along and ahead of this front. Therefore, for this
forecast package, went ahead and nudged precip chances up to
scattered for Saturday. With moisture pooling ahead of the
boundary, along with compressional heating, heat index values to
approach 105 degrees across deep east Texas and north Louisiana on
Saturday.
Surface high pressure to rebuild behind the front and allow for
much cooler temperatures next week. Models have been trending
temperatures downward with GFS MOS advertising high temperatures
in the upper 80s for Sunday and Monday before a gradual warming
trend ensues by midweek due to northwest flow increasing aloft.
/05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 95 74 90 / 20 30 20 30
MLU 75 93 74 90 / 30 30 10 30
DEQ 74 92 71 91 / 20 20 0 20
TXK 75 93 73 90 / 20 30 0 20
ELD 74 92 72 90 / 30 20 10 30
TYR 75 95 75 92 / 10 20 20 20
GGG 75 95 74 91 / 10 30 20 30
LFK 75 95 74 90 / 10 20 30 40
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...Heat Advisory until 7 PM CDT Saturday for LAZ001>003-010>012-
017>020-022.
OK...None.
TX...Heat Advisory until 7 PM CDT Saturday for TXZ108>112-124>126-
136>138-149>153-165>167.
&&
06/19/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT FRI JUN 17 2016 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1146 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE REGION THROUGH 7 PM THIS EVENING. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID 90S THIS AFTERNOON...AND WHEN COMBINED WITH THE HIGH HUMIDITY...WILL YIELD HEAT INDEX VALUES BETWEEN 105 AND 107 DEGREES. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...NORTH LOUISIANA...AND SOUTHWEST ARKANSAS...WITH SOME STORMS PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH 7 PM SATURDAY FOR MUCH OF EAST TEXAS AND NORTH LOUISIANA WITH HEAT INDEX VALUES BETWEEN 105 AND 108 DEGREES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AREAWIDE...ESPECIALLY OVER PORTIONS OF DEEP EAST TEXAS AND NORTH-CENTRAL LOUISIANA. SOME STORMS WILL PRODUCE LOCALLY GUSTY WINDS AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT. 05
The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail was reported in Smithville, Oklahoma.
Powerlines were downed in Smithville, Oklahoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631135, 631136.